Iowa, 2022Drought in Iowa, June 14 to 30, 2022
June 14 to 30, 2022 · NWS FSD · 4 events in 4 counties and zones
Well-below normal precipitation and above-normal temperatures contributed to worsening drought conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2.1 million
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well-below normal precipitation and above-normal temperatures contributed to worsening drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 9:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 13, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Mon Jun 13 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 342 PM CDT Mon Jun 13 2022
Lingering stratus and a couple of different outflow boundaries
around our neck of the woods has tempered highs quite a bit for
some, with 19z temps still in the 70s. Warm front appears now to be
slowly working its way to the north. Despite the struggling temps
for most locations, have have kept headlines in place as soundings
show that if/when we can break through the stratus and mix,
temperatures should warm quite quickly, particularly given longer
day length. Even if some locations don't warm into the upper 80s or
90s, dew points in the 70s and a sticky southerly wind are making it
feel fairly unpleasant outside. Areas across northwestern IA have
already warmed into the lower 90s, with heat indices near/above 100.
Breezy conditions remain on tap tonight, ahead of a cold front
tomorrow morning. Have followed previous shift in remaining quite
warm through the overnight. With WAA and southerly flow ahead of the
fropa, as well as elevated mixing, temps should remain in the mid
60s to upper 70s overnight. Possible fly in the ointment with this
would be lack of warming this afternoon, particularly in southwestern
MN, which may lead to slightly cooler but still very mild lows.
Winds remain elevated through the overnight as well, remaining
southerly until the fropa. May see some stratus develop along the
front, or at least an increase in cloud cover. Most soundings keep
sub cloud layer dry, and thus have limited pops to slight chances
for just the far western CWA.
Aforementioned cold front moves through during the day on Tuesday.
With much longer to warm across the eastern portion of the CWA, kept
highs in the upper 80s to mid 90s. Elsewhere, expect highs in the
80s. Breezy northwesterly winds continue behind the front, with
gusts to 35 mph possible. A few soundings indicate that mixing
along/near the front may lead to near advisory level wind gusts for
an hour or two, so may need to keep an eye on that potential.
.LONG TERM...(Tuesday Night through Monday)
Issued at 342 PM CDT Mon Jun 13 2022
Elevated post (or near) frontal storms are possible Tuesday night
through Wednesday. Will likely be dependent on where exactly the
cold front ends up by Tuesday night for storm development, as well
as any co-location with WAA/vort lobe forcing mechanisms.
Although low chances, could see a strong to severe storm or two
across northwestern IA Tuesday night, where some model guidance
shows MUCAPE around 3000 J/kg, bulk shear around 40 kts, and
fairly steep mid level lapse rates. Hail and brief heavy rain
would likely be the main threats. Again, any convective chances
will be dependent on frontal location, timing of vort lobes, and
mid level trough axis all lining up.
Ridge begins to build in for the end of the week, with a warming
trend. Ridge axis slides overhead to the end week, with
amplification occurring as high pressure builds over the central
CONUS and low pressure systems deepen off of each coast. Southerly
flow, WAA, and anomalously warm (exceeding 99.5 percentile) temps
aloft lead to high confidence in above average temperatures for the
end of the week through the weekend and into early next week. Ridge
then begins to break down toward the end of extended, but models
vary widely.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1052 PM CDT Mon Jun 13 2022
Latest radar imagery shows quiet conditions across the region ahead
of an advancing cold front currently draped across portions of
western South Dakota. Should continue to see this feature track
eastward overnight, with LLWS possible at all TAF sites through
daybreak. As alluded to in the previous discussion, will also see
the LLJ strengthen overhead during this time, causing breezy winds
to prevail for much of the period, with direction forecast to turn
W/NW in the wake of the aforementioned front.
Otherwise, look for breezy conditions to subside near sunset. A few
showers and thunderstorms may be possible near KSUX toward the end
of the period, however, confidence in exact location and timing
remain too low to carry anything higher than a PROB30 group at this
time.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...SST
Hazardous weather outlook, Jun 13, 8:02 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
902 PM CDT Mon Jun 13 2022
IAZ014-021-022-031-032-NEZ014-150215-
Clay-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
902 PM CDT Mon Jun 13 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Tuesday night into Wednesday
morning, with a marginal risk for a strong storm or two across
portions of Northwestern Iowa.
Heat and humidity will return this weekend, as temperatures climb
back into the 90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-150215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-Union-
902 PM CDT Mon Jun 13 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible Tuesday night into Wednesday
morning. Severe storms are not anticipated at this time.
Heat and humidity will return this weekend, as temperatures climb
back into the 90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- June 14, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Crop damage
- $375,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought developed mid-month, with temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Cherokee
- When
- June 14, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $1.1 million
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought developed mid-month, with temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Clay
- When
- June 14, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Clay forecast zone
- Crop damage
- $367,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought developed mid-month, with temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Ida
- When
- June 14, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ida forecast zone
- Crop damage
- $185,000
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought developed mid-month, with temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 14 to 15, 20222 injured · $214 million · EF2 · 41 events
- Excessive Heat and Heat in Wisconsin, June 14 to 15, 20222 deaths · 20 events
- Hail and Damaging Winds in Georgia, June 14 to 17, 20222 injured · $25,000 · 1.5 in hail · 173 events
- Flash Flood and Damaging Winds in West Virginia, June 14, 20221 death · $67,000 · 70 kt wind · 7 events
- Rip Current in California, June 14 to 15, 20221 death · 1 event
- Rip Current in North Carolina, June 14, 20221 death · 1 event
- Hail and Damaging Winds in North Dakota, June 14, 2022$1.6 million · 3 in hail · 6 events
- Flood and Damaging Winds in Florida, June 14 to 18, 2022$79,000 · 55 kt wind · 31 events
- Tornado and Hail in Nebraska, June 14 to 15, 20221 injured · EF1 · 34 events
- Damaging Winds in Texas, June 14, 2022$54,000 · 61 kt wind · 5 events
- Flood and Hail in Georgia, June 14 to 18, 2022$14,000 · 60 kt wind · 29 events
- Hail and Damaging Winds in Alabama, June 14 to 15, 20221.75 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034999, 1035000, 1035001, 1035002.